MAUDE Adverse Event Report: MEDTRONIC IRELAND ONYX FRONTIER; STENT, CORONARY, DRUG-ELUTING

MEDTRONIC IRELAND ONYX FRONTIER; STENT, CORONARY, DRUG-ELUTING
Model Number ONYXNG30034UX
Medical Device Problem Codes Device Dislodged or Dislocated (2923); Positioning Problem (3009)
Health Effect - Clinical Codes Hemorrhage/Blood Loss/Bleeding (1888); Low Pulmonary Arterial Wedge Pressure (2479); Insufficient Information (4580)
Date of Event 02/05/2025
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
Medtronic submits this report to comply with fda regulations 21 cfr parts 4 and 803.Medtronic has made reasonable efforts to provide as much relevant information as is available to the company as of the submission date of this report.This report does not constitute an admission or a conclusion by fda, medtronic, or its employees that the device, medtronic, or its employee caused or contributed to the event described in the report.Any required fields that are unpopulated are blank because the information is currently unknown or unavailable.Medtronic will submit a supplemental report if additional relevant information becomes known.
 
Event or Problem Description
It was reported that during a procedure involving one onyx frontier coronary drug eluting stent, stent dislodgement occurred during removal following a failed delivery.The lesion being treated was mildly tortuous, severely calcified in the proximal left main (lm) coronary artery and the left anterior descending (lad) artery.The device was inspected prior to use with no issues.Negative prep was not performed.The lesion was pre-dilated.The device did pass through a previously deployed stent.Resistance was encountered when advancing the device.Excessive force was not used.It was detailed that a snare was successfully used to remove the dislodged stent.No further patient complications have been reported as a result of this event.
 
Additional Manufacturer Narrative
Additional information: an impella was placed.A 7f ebu 3.5 guide catheter was used to intubate the lm.Two non-medtronic wires were placed in the lad and circumflex (cx) arteries.Kissing balloon inflation was done using a 2.5 x 10mm and 3.0 x 25mm non-compliant balloons in the distal lm bifurcation.The lad wire was removed as there was adequate flow and the cx wire was placed using a microcatheter and floppy wire.The floppy wire was used to take a 1.5 burr rotational atherectomy device for multiple passes all the way towards the distal cx.The non-medtronic wire was removed and replaced into the lad at which point multiple passes using the same 1.5 burr rotational atherectomy device were performed in the mid lad.This was followed by a 3.0 x 15mm non-compliant balloon in the mid to proximal lad that was followed by overlapping stents from the mid to distal lad.At this point a second wire was placed in the cx over which a non-medt ronic guide extension catheter was placed in the mid cx and the stents and balloons were delivered to the cx artery.The ostium of the left posterior descending artery (lpda) had severe calcification and despite attempts, wiring could not be successfully performed to the lpda.A stent was then placed in the ostial cx and crushed with a 3.0 x 15 non-compliant balloon in the lad.A 3 x 34 mm onyx frontier stent was attempted to be placed in the lm into the lad, however this was long, and as the stent was pulled out, the stent uncoupled from the balloon and was left in the guide despite the balloon system being pulled out.Resistance was not noted during withdrawal of the device.After the stent had stripped off, the patient remained hemodynamically stable.It was detailed that a snare was successfully used to remove the dislodged stent.A non-medtronic snare and 300cm wire that was already in place were used to capture the stent, however the stent had to be retrieved along with the guide and two guidewires, so guidewire positioning was sacrificed, but the stent was able to be pulled out of the body completely.The dislodged stent was inspected and was fully intact.Afte r this a 3.0 x 33mm non-medtronic drug eluting stent was placed in the lm into the lad, deployed and post dilated proximally with a 4.0 x 12mm non-compliant balloon.Final kissing balloon inflations were performed and angiographically the vessels appeared excellently expanded.At the end of the case the impella was weaned off which was well tolerated by the patient.The patient had low left ventricular end-diastolic pressure (lvedp) and was given 500 cc of iv fluids.The impella site had been preclosed, the sutures were sinched and there was no more bleeding from the right common femoral artery groin puncture site.The bleeding at the right groin was not related to the medtronic devices used.Hemostasis was obtained.During the procedure a 3.0 x 38mm onyx frontier, 3.0 x 22mm onyx frontier, a 2.75 x 30mm onyx frontier and a 2.75 x 26mm onyx frontier were successfully implanted without any issues.The patient is alive and stable.Patient history provided.Patient date of birth, gender and weight provided.Product analysis: the device returned for evaluation.The stent was not present on the balloon and did not return for analysis.The balloon folds remained intact.Crimp impressions were visible on the exposed balloon surface.No other damage evident to the remainder of the device.Image analysis: fluoroscopic images were provided to support the investigation of stent dislodgement.The vessel morphology was confirmed as mildly tortuous and severely calcified in the proximal left main (lm) coronary artery and the left anterior descending (lad) artery.The lcx was diffusely diseased throughout.Use of multiple pre-dilation balloons and an atherectomy device as part of the treatment was confirmed.Successful stent delivery and deployment was confirmed in the mid to distal lad.The attempted positioning of a long stent into the proximal lad and left main was confirmed.Subsequent images show a dislodged stent inside the guide catheter.The mechanism of dislodgement of the stent was not shown on the images.The stent was successfully removed and a replacement stent was delivered and deployed in the proximal to mid lad.Further ballooning was completed in the lad and lcx.The dislodgement can be confirmed from the images but the mechanism of dislodgement cannot be determined from the images provided.Medtronic submits this report to comply with fda regulations 21 cfr parts 4 and 803.Medtronic has made reasonable efforts to provide as much relevant information as is available to the company as of the submission date of this report.This report does not constitute an admission or a conclusion by fda, medtronic, or its employees that the device, medtronic, or its employee caused or contributed to the event described in the report.Any required fields that are unpopulated are blank because the information is currently unknown or unavailable.Medtronic will submit a supplemental report if additional relevant information becomes known.
 
Additional Manufacturer Narrative
Additional information: annex d code.Correction - image analysis: an image review was performed for this event by a medtronic medical safety clinician.The image review concluded the angiography revealed a placed of an impella device and a calcified lm artery, which was subsequently wired into the lcx and lad.Kissing balloon inflations were performed at the distal lm bifurcation, including lesions extending into the lad and lcx.The lcx wire was subsequently exchanged, after which rotational atherectomy (ra) runs were executed without any angiographic complications.Ra runs continued in the lad, again without noted angiographic issues.A balloon was advanced into the mid lad, followed by the deployment of overlapping stents from the mid to distal lad.A non-medtronic guide extension catheter (gec) was positioned in the mid lcx, facilitating the delivery of stents and balloons into the lcx artery.An ostial lcx stent was successfully deployed and post-dilated with a balloon in the lad.An attempt to place a long stent (3.0 x 34 mm resolute onyx) from the lm into the lad was unsuccessful as the stent was too long and dislodged from the delivery system, remaining at the tip of the guiding catheter until it was retrieved using a snare.Another stent was then placed from the lm into the lad, deployed, and post-dilated with no significant angiographic complications observed.Final kissing balloon inflations were performed, and angiography confirmed satisfactory stent expansion with no noteworthy angiographic complications.The severely calcified lesions, including the lm and acute take off of the lcx, compounded by the incorrect stent length, were not conducive to an uneventful retrieval of the stent.The stent was stripped upon retraction ¿ in a distal lm carina that had multiple layers of stenting (dk crush performed for the stents in the lad and lcx) and subsequently retrieved without incident and another appropriately sized stent deployed without patient impact.Medtronic submits this report to comply with fda regulations 21 cfr parts 4 and 803.Medtronic has made reasonable efforts to provide as much relevant information as is available to the company as of the submission date of this report.This report does not constitute an admission or a conclusion by fda, medtronic, or its employees that the device, medtronic, or its employee caused or contributed to the event described in the report.Any required fields that are unpopulated are blank because the information is currently unknown or unavailable.Medtronic will submit a supplemental report if additional relevant information becomes known.

Brand Name
ONYX FRONTIER
Common Device Name
STENT, CORONARY, DRUG-ELUTING
Manufacturer (Section D)
MEDTRONIC IRELAND
parkmore business park west
galway
EI 
Manufacturer (Section G)
MEDTRONIC IRELAND
parkmore business park west
galway
EI  
Manufacturer Contact
alison sweeney
parkmore business park west
galway 
EI  
091708096
MDR Report Key21362362
Report Number9612164-2025-00732
Device Sequence Number8590561
Product Code NIQ
UDI-Device Identifier00763000511524
UDI-Public00763000511524
Combination Product (Y/N)N
Initial Reporter StateNJ
Initial Reporter CountryUS
PMA/510(K) Number
P160043
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)N
Reporter Type Manufacturer
Report Source Health Professional,Company Representative
Initial Reporter Occupation Physician
Type of Report Initial,Followup,Followup
Report Date (Section B) 04/03/2025
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Model NumberONYXNG30034UX
Device Catalogue NumberONYXNG30034UX
Device Lot Number0012320161
Was Device Available for Evaluation? Device Returned to Manufacturer
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 02/05/2025
Supplement Date Received by Manufacturer02/12/2025
03/10/2025
Initial Report FDA Received Date02/12/2025
Supplement Report FDA Received Date03/06/2025
04/03/2025
Was Device Evaluated by Manufacturer? (Y/N) Yes
Date Device Manufactured06/18/2024
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention;
Patient Age80 YR
Patient SexMale
Patient Weight70 KG